Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 28, 2014, 5:09 PM CDT for 6 counties in Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2014, 5:09 PM CDT (22:09 UTC)
- Expired
- Mar 28, 2014, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Brazos County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:25 PM CDT | HAIL 1.75 | 12 W Madisonville, TX | |
| Mar 28, 5:49 PM CDT | HAIL 1 | 4 Ene Madisonville, TX | |
| Mar 28, 5:55 PM CDT | HAIL 1 | 4 Ene Madisonville, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS54 KHGX 282209
SVRHGX
TXC041-185-225-313-455-471-282300-
/O.NEW.KHGX.SV.W.0002.140328T2209Z-140328T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
509 PM CDT FRI MAR 28 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUSTON COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN BRAZOS COUNTY IN SOUTHEAST TEXAS...
MADISON COUNTY IN SOUTHEAST TEXAS...
NORTHWESTERN WALKER COUNTY IN SOUTHEAST TEXAS...
NORTHERN GRIMES COUNTY IN SOUTHEAST TEXAS...
WEST CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 600 PM CDT
* AT 508 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 17 MILES SOUTHWEST OF
CENTERVILLE...OR 17 MILES NORTHWEST OF MADISONVILLE...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3132 9530 3121 9524 3076 9574 3059 9621
3074 9638 3084 9640 3094 9630 3109 9597
3110 9577 3113 9578 3116 9573 3120 9575
3127 9573 3132 9566 3146 9571 3147 9574
3151 9572 3155 9564 3156 9556
TIME...MOT...LOC 2208Z 250DEG 27KT 3107 9618
$$1 follow-up statement
852
WWUS54 KHGX 282248
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 PM CDT FRI MAR 28 2014
TXC041-185-225-313-455-471-282300-
/O.CON.KHGX.SV.W.0002.000000T0000Z-140328T2300Z/
HOUSTON TX-BRAZOS TX-MADISON TX-WALKER TX-GRIMES TX-TRINITY TX-
548 PM CDT FRI MAR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HOUSTON...NORTHEASTERN BRAZOS...MADISON...NORTHWESTERN WALKER...
NORTHERN GRIMES AND WEST CENTRAL TRINITY COUNTIES...
AT 546 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST
OF CENTERVILLE...OR 13 MILES WEST OF AUSTONIO...MOVING EAST AT 30
MPH.
IN ADDITION...AT 538 PM PEA SIZE SIZE HAIL WAS REPORTED IN THE TOWN
OF BRYAN.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3132 9530 3121 9524 3076 9574 3059 9621
3074 9638 3084 9640 3094 9630 3109 9597
3110 9577 3113 9578 3116 9573 3120 9575
3127 9573 3132 9566 3146 9571 3147 9574
3151 9572 3155 9564 3156 9556
TIME...MOT...LOC 2246Z 250DEG 27KT 3117 9586
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:28 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 28, 3:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 328 PM CDT FRI MAR 28 2014 .DISCUSSION... AT 2 PM...A WEAK SURFACE LOW WAS LOCATED OVER CENTRAL TEXAS WITH A WARM FRONT TO THE NORTHEAST...A DRY LINE EXTENDING SOUTH TOWARD LAREDO AND A COLD FRONT EXTENDING WEST TOWARD THE BIG BEND. CONVECTION HAS FIRED IN CENTRAL TEXAS THIS AFTERNOON BUT COVERAGE REMAINS LIMITED. A SOUNDING FROM TEXAS A&M SHOWS A DECENT CAP BETWEEN 900-800 MB AND CONSIDERABLE DRY AIR AT 800 MB. LOOKS LIKE TEMPS WILL NEED TO WARM TO AROUND 86 DEGREES TO BREAK THE CAP. CONVECTION OVER CENTRAL TEXAS WILL CONTINUE TO PUSH EAST AND COULD HOLD TOGETHER AND MOVE ACROSS THE NORTHERN THIRD OF SE TX. THE RAP...TEXAS TECH WRF AND HRRR ALL ARE SUPPORTIVE OF CONVECTION MOVING ACROSS THE NORTH PART OF SE TX THIS EVENING BUT ALL THREE MODELS HAVE BEEN TOO AGGRESSIVE WITH RAIN CHANCES YESTERDAY AND AGAIN TODAY. WILL GO WITH LIKELY POPS OVER THE NORTH AND CHANCE POPS CENTRAL. WILL MENTION SOME STORMS SEVERE OVER THE NORTH. DENSE SEA FOG CONTINUES ALONG THE COAST. WEB CAMS AND SFC OBS CONT TO SHOW DENSE SEA FOG IMPINGING ON THE COAST AND OFFSHORE. WILL PROBABLY NEED A DENSE FOG ADVISORY TONIGHT FOR THE COASTAL COUNTIES THROUGH 06Z. THE RAP AND GFS ARE FASTER WITH A COLD FRONT TONIGHT AND IT APPEARS THAT THE FRONT WILL CLEAR THE COAST CLOSER TO 06Z THAN 12Z SAT. ONCE WINDS GO OFFSHORE...DRIER AIR WILL FILTER IN AND THE FOG WILL BEGIN TO DISSIPATE. HIGH PRESSURE WILL DOMINATE SATURDAY AND SUNDAY WITH SEASONAL TEMPS AND PLENTY OF SUNSHINE. CLOUDS WILL RETURN LATE SUNDAY NIGHT AND PERSIST THROUGH MUCH OF THE WEEK AHEAD AS HIGH PRESSURE DRIFTS EAST AND ONSHORE WINDS PREVAIL. FCST SOUNDINGS SHOW SATURATION BENEATH A CAP SO FEEL SOME STREAMER SHOWERS WILL BE POSSIBLE STARTING TUESDAY AND CONTINUING THROUGH FRIDAY. TEMPERATURES WILL ALSO BE MILDER NEXT WEEK WITH HIGHS NEAR 80 AND LOWS IN THE MID 60S. SOME DIFFERENCES WITH REGARD TO TIMING OF DISTURBANCES EMBEDDED IN THE UPPER FLOW SO WILL KEEP RAIN CHANCES ON THE LOW SIDE FOR NOW. GFS/ECMWF WITH THE TIMING OF THE NEXT COLD FRONT EITHER NEXT FRIDAY OR SATURDAY. 43 && .MARINE... DENSE SEA FOG TO BE THE MAIN ISSUE TONIGHT AS THE NEARSHORE DENSE DECK CREEPS BACK ONTO THE COAST IN THE COMING HOURS. ANOTHER DENSE SEA FOG ADVISORY LIKELY IN THE HOURS LEADING UP TO THE COLD FRONT THAT IS TIMED TO REACH THE SHORELINE AROUND MIDNIGHT...OR SHORTLY THEREAFTER. THIS FRONTAL PASSAGE WILL SCOUR OUT THE LOWER LEVEL MOISTURE AND RESIDENT FOG AND CLEAR SKIES THROUGH EARLY SATURDAY MORNING. LIGHT RAIN OR DRIZZLE WILL ACCOMPANY THIS FOG. POST-FRONTAL NORTHERLIES OVER THE FAR OFFSHORE WATERS WILL LIKELY INCREASE TO SCEC CRITERIA FOR A SHORT WHILE SATURDAY MORNING...GENERALLY 15 KNOTS OR LESS OVER THE BAYS AND NEARSHORE WATERS WITH OCCASIONAL 15- 20KT GUSTS OVER A SLIGHT CHOP. AS HIGH PRESSURE MOVES ACROSS FROM WEST-TO-EAST...LIGHT EASTERLIES WILL SLOWLY VEER SOUTHEASTERLY BY SUNDAY NIGHT. 31 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 52 78 49 76 53 / 60 10 10 10 0 HOUSTON (IAH) 58 79 52 77 55 / 40 10 10 10 0 GALVESTON (GLS) 64 74 59 73 60 / 20 10 10 10 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...43
Hazardous weather outlook, Mar 28, 5:05 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CDT FRI MAR 28 2014 TXZ163-164-176>179-195>198-291015- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY- WALKER-WASHINGTON- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY AFTERNOON. TXZ199-200-210>214-226-227-235>238-291015- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS- JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-WHARTON- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SOME DENSE FOG HAS FORMED THIS MORNING AND WILL LIKELY STICK AROUND UNTIL AN HOUR OR TWO AFTER SUNRISE. THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY AFTERNOON. GMZ330-335-350-355-370-375-291015- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WARM AND MOIST AIR FLOWING OVER COOLER SHELF WATERS HAS ALLOWED DENSE FOG TO FORM THIS MORNING. THE THREAT OF FOG WILL CONTINUE THROUGH SATURDAY MORNING UNTIL THE PASSAGE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 28, 4:53 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 PM CDT FRI MAR 28 2014
TXZ163-176-177-195-196-198-282230-
GRIMES TX-BURLESON TX-MADISON TX-HOUSTON TX-WALKER TX-BRAZOS TX-
453 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON...NORTHERN
BRAZOS...MADISON...NORTHWESTERN WALKER...NORTHWESTERN GRIMES AND
NORTHERN BURLESON COUNTIES UNTIL 530 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MADISONVILLE...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY AFTERNOON FOR .
LAT...LON 3100 9549 3090 9565 3074 9602 3066 9662
3074 9647 3085 9639 3096 9626 3109 9597
3109 9577 3113 9577 3116 9573 3120 9575
3127 9573 3132 9566 3142 9571 3151 9572
3158 9532
TIME...MOT...LOC 2152Z 267DEG 58KT 3100 9614The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:27 AM CDT | Marine Dense Fog Advisory | HGX | 12 hr | |
| Mar 28, 1:27 AM CDT | Small Craft Advisory | HGX | 4 hr | |
| Mar 28, 2:16 AM CDT | Dense Fog Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more | 10 hr |
| Mar 28, 3:58 PM CDT | Marine Dense Fog Advisory | HGX | 11 hr | |
| Mar 28, 4:53 PM CDT | Special Weather Statement | HGX | Houston, Madison | 37 min |
| Mar 28, 5:38 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 37 min |
| Mar 28, 6:02 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Montgomery, San Jacinto, Trinity and 1 more | 43 min |
| Mar 28, 6:20 PM CDT | Special Weather Statement | HGX | Austin, Washington | 40 min |
| Mar 28, 6:37 PM CDT | Special Weather Statement | HGX | Colorado | 23 min |
| Mar 28, 6:40 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 35 min |
| Mar 28, 6:42 PM CDT | Special Weather Statement | HGX | Trinity | 33 min |
| Mar 28, 6:56 PM CDT | Special Weather Statement | HGX | Fort Bend, Harris, Montgomery, Waller | 34 min |
| Mar 28, 6:59 PM CDT | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto | 46 min |
| Mar 28, 6:59 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.